As a patient approaches end of life, there can be many difficult emotions and challenges. Patients may be dealing with physical pain and discomfort, emotional turmoil, and interpersonal challenges. Loved ones often find themselves in an unfamiliar position as caregiver, providing both physical and emotional support for the patient.
Because this can be unchartered territory, one of the challenges is understanding the signs and what happens at the end of life. While each patient is different, there are some common signs along with suggestions:
State of mind
Patients may experience a wide range of mental and emotional conditions as they near the end of life. Patients may become confused and not recognize places or people, they may hallucinate, or become less responsive. For the loved ones, this can be one of the most challenging signs, so let your hospice caregiver provide aid to not only the patient, but also to the family and friends.
Loss of appetite
Patients may experience loss of appetite for a number of reasons, including nausea or difficulty swallowing. Additionally, medications and illness can affect the way food tastes, and some patients simply lack the energy to consume food. For patients who have a desire to eat, a few things can help: serve meals on the patient’s schedule (when they feel hunger), and provide a travel mug with a straw so the patient has access when they want. Your hospice caregiver will be able to offer suggestions for your specific case.
Changes in the skin
Skin may become cooler, particular in the extremities. Mottling, where the skin becomes blotchy and purplish, may move up the arms and legs, and lips and nail beds may also become blue or purple.
Increased periods of sleeping or drowsiness
The patient may become more drowsy or sleep more frequently. This can be a result of medications or of the body shutting down.
Incontinence can occur for a number of reasons – as a result of illness or surgery, or because the patient is unable to use the bathroom due to weakness or fatigue.
Restlessness or agitation
Some patients, even normally calm ones, become restless or agitated as the end-of-life approaches. The reasons can range from pain or other physical symptoms to anxiety and depression. Delirium may also occur as a result of the patient’s illness, medications, dehydration, or other causes.
Congestion in the nose, throat, or lungs
Secretions can build up in the airways that the patient is unable to clear out. This accumulation can result in a rattling sound when breathing.
Changes in breathing patterns or pauses in breathing
Patients may experience dyspnea, or air hunger. This can be alarming for the patient, which can exacerbate the issue. Oxygen may be prescribed, and morphine is often used because it dilates blood vessels in the lungs.
Changes in body temperature
It is not uncommon for patients to experience a drop in temperature and blood pressure. Some patients vacillate between being cold and hot. Soft blankets or a cool cloth are best to help keep the patient comfortable.